Alert archive / Nevada / Severe Thunderstorm Warnings in 2017
Severe Thunderstorm Warning 32, NWS Elko, NV
NWS Elko, NV issued this severe thunderstorm warning at Aug 9, 2017, 1:44 PM PDT for Humboldt County, Nevada. It was in force for 61 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Aug 9, 2017, 1:44 PM PDT (20:44 UTC)
- Expired
- Aug 9, 2017, 2:45 PM PDT
- In force
- 61 min
- Issued by
- NWS Elko, NV
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 60.0 mph
County Humboldt County, NV
The radar
The Elko radar (KLRX), 108 km from the middle of the area, began a volume at 20:43 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Reno, NV (KREV), launched 12:00Z, 8.7 hours before the alert went out and 234 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 163 J/kg
- Mixed-layer CIN
- -214 J/kg
- Mixed-layer LCL
- 2064 m above ground
- 0-6 km bulk shear
- 9 kt
- 0-1 km storm-relative helicity
- -25 m²/s²
- 0-3 km storm-relative helicity
- 59 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
705
WUUS55 KLKN 092044
SVRLKN
NVC013-092145-
/O.NEW.KLKN.SV.W.0032.170809T2044Z-170809T2145Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Elko NV
144 PM PDT WED AUG 9 2017
The National Weather Service in Elko Nevada has issued a
* Severe Thunderstorm Warning for...
East central Humboldt County in northwestern Nevada...
* Until 245 PM PDT
* At 143 PM PDT, a severe thunderstorm was located 8 miles northeast
of Paradise Valley, moving northeast at 10 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage
to roofs, siding, and trees.
* Locations impacted include...
Paradise Valley and northward to Hinkey SUmmit.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
Prepare immediately for large hail and deadly cloud to ground
lightning. Seek shelter inside a well-built structure. Stay away from
windows.
Torrential rainfall is occurring with this storm, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.
&&
LAT...LON 4149 11754 4163 11758 4179 11732 4155 11718
TIME...MOT...LOC 2043Z 242DEG 8KT 4162 11746
HAIL...1.00IN
WIND...60MPH
$$
JRM2 follow-up statements
106
WWUS55 KLKN 092112
SVSLKN
Severe Weather Statement
National Weather Service Elko NV
212 PM PDT WED AUG 9 2017
NVC013-092145-
/O.CON.KLKN.SV.W.0032.000000T0000Z-170809T2145Z/
Humboldt NV-
212 PM PDT WED AUG 9 2017
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 245 PM PDT
FOR NORTHEASTERN HUMBOLDT COUNTY...
At 212 PM PDT, a severe thunderstorm was located 13 miles northeast
of Paradise Valley, moving northeast at 10 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage to
roofs, siding, and trees.
This severe thunderstorm will remain over mainly rural areas of
northeastern Humboldt County.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Prepare immediately for large hail and deadly cloud to ground
lightning. Seek shelter inside a well-built structure. Stay away from
windows.
Torrential rainfall is occurring with this storm, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.
&&
LAT...LON 4152 11739 4166 11748 4179 11732 4155 11718
TIME...MOT...LOC 2112Z 242DEG 8KT 4165 11738
HAIL...1.00IN
WIND...60MPH
$$
JRM048
WWUS55 KLKN 092135
SVSLKN
Severe Weather Statement
National Weather Service Elko NV
235 PM PDT WED AUG 9 2017
NVC013-092145-
/O.EXP.KLKN.SV.W.0032.000000T0000Z-170809T2145Z/
Humboldt NV-
235 PM PDT WED AUG 9 2017
...THE SEVERE THUNDERSTORM WARNING FOR NORTHEASTERN HUMBOLDT COUNTY
WILL EXPIRE AT 245 PM PDT...
The storm which prompted the warning has weakened below severe
limits, and no longer poses an immediate threat to life or property.
Therefore the warning will be allowed to expire. However gusty winds
and heavy rain are still possible with this thunderstorm.
To report severe weather, contact your nearest law enforcement
agency. They will relay your report to the National Weather Service
Elko Nevada.
LAT...LON 4152 11739 4166 11748 4179 11732 4155 11718
TIME...MOT...LOC 2135Z 242DEG 8KT 4167 11732
$$
JRMWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Elko, NV wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 9, 3:30 AM PDT, 10 hours 14 minutes earlier.
Area forecast discussion, Aug 9, 3:30 AM PDT, 10 hours 14 minutes before
Area Forecast Discussion National Weather Service Elko NV 330 AM PDT Wed Aug 9 2017 .SYNOPSIS...Scattered thunderstorms in northern Nevada, with storms more isolated in central Nevada expected for today and Thursday. Storms today may be strong to severe. Temperatures both days similar to Tuesday's highs. A warming and drying trend begins on Friday. && .SHORT TERM...Today though Thursday Convection is still currently hanging on early this morning, with some leftover thundershowers currently around the Battle Mountain area. This complex is moving northeast and expanding some as it moves into Elko County. Elko could see another thundershower in the next hour or two. An active weather day ahead as northern Nevada will be under upper level divergence via the low off of the northern California coast. There is abundant moisture present evidenced by dew points currently in the 50's in some parts of northern Nevada. Both NAM and GFS bufkit soundings indicating a very unstable atmosphere this afternoon and indices pointing towards strong to severe storms likely for this afternoon and evening with strong gusty winds and small to marginal sized hail possible. Heavier precip amounts do also still look good for eastern Elko county east of the Rubies. After evaluating and collaborating, flash flood watch was not added as 700-500 layer winds are indicating storm motions to be faster in this area than of late. While there may still be some local flooding with heavier thunderstorms, it does not look widespread enough at this time to warrant the watch. Storms in central Nevada expected to be more isolated in coverage. High temperatures today will be similar to yesterdays, mainly in the 80's. As for Thursday, the low finally starts to open up and will merge into the flow. There will still be thunderstorms, mainly in northern zones, but not as widespread or strong as what is expected for today. Elko County east of the Rubies once again looks like the area that will receive the greatest amount of moisture. Temperatures will warm slightly, if at all. LONG TERM...Thursday through next Wednesday Overview and Forecast Confidence: Confidence is fairly high for synoptic pattern until Sunday;thereafter it turns moderate as models differences and ensembles are different and run-to-run consistency is still not great but better than 24hrs ago. Continued to lean more on the GFS and GFS ensemble mean due to their 500mb pattern is closer to climo. Several weak PV anomalies or 500mb waves lift northeast thru northern NV Thursday and Friday. This movement is in response to a long wave 500mb trof downstream shifting eastward towards to the US NW coast. The sub-tropical jet max shifts into Utah but keep the exits region over east central NV thru Friday. This all results in drier west-southwesterly flow aloft, with PWATs dropping to or below .50 inch for most areas, with the exception of near the ID/NV border or UT/NV border. Late Saturday, the flow aloft turns more SW and 500mb heights rise in response the the long wave trof and associated sfc cold front nearing the NW coast. This cold front makes landfall on Sunday before lifting northward due to a split in the 500mb trof. This southern piece of the trof dig southeast to the CA coastline on Monday. Another 500mb trof approaches the west coast on Tuesday, which forces the trof already in that location to close off into a 500mb low just along the central CA coast. This setup does place a fairly strong WSW to ENE jet Monday into Tuesday, with 70 to 80kt max touching central NV. It also typically sends weak embedded waves across the area but with limited moisture (PWATs usually below .50 below for most areas), they usually are not a big issue. It does appear the 500mb close-off low opens and get picked up by the westerly flow north of the area on Wednesday. As this occurs, PWATs increase to nearly .75 inches across mainly northern NV by late Tuesday through Wednesday. Along with some divergence aloft, this should create an conditionally unstable environment across the area. It'll ride on how much cooling aloft occurs. Sensible Weather/Impacts: Precip T-storms expected Thursday and Friday afternoons in northeast NV. Cannot rule out a marginal severe threat on Thursday. Thereafter, slim convection chances remain near the UT/NV border or the ID/NV border Sunday through Wednesday afternoons. Most areas will remain dry after Friday. Some of the convection by Monday, Tuesday, and possibly on Wednesday along the ID/NV border could be on the dry side...something to keep an eye on in regards to fire weather. Winds No issues other than gusty outflow winds from t-storms until Saturday; thereafter SW to W winds are expect to increase area wide...but especially across central NV Sunday thru Tuesday. Not expecting any advisory levels but definitely stronger than normal and could be a potential fire weather issue with afternoon RH values. Temps Expect warmer conditions than in the short term...that is more 90s thru Sunday before 500mb heights fall, dropping temps slowly back to near average by Monday and Tuesday (80s to near 90) && .AVIATION...Expect showers and t-storms early this morning for EKO with re-development by early this afternoon. WMC and ELY should also showers or t-storms early this afternoon as well. Also added gusty winds with these t-storms as some could be fairly strong or even severe. TPH should remain convection free as they are capped aloft. && .FIRE WEATHER...Scattered wet thunderstorms expected this afternoon and evening in northern zones, especially Zones 467 and 470. Areas in central nevada will be more isolated in coverage with a mix of wet and dry storms that will generally lean towards wet. Thunderstorms in northern zones could be strong to severe with small hail and strong gusty winds. Thursday will once again have scattered thunderstorms in northern zones and isolated central, though not as widespread or strong. High temperatures should stay fairly persistent both days before a warming trend commences on Friday with drier conditions ahead. && .LKN WATCHES/WARNINGS/ADVISORIES... None. && 99/85/85/99
In the hours before
Special weather statement, Aug 9, 12:44 PM PDT, 1 hour before
Special Weather Statement
National Weather Service Elko NV
1244 PM PDT WED AUG 9 2017
NVZ033-035-092030-
Southeastern Elko County NV-White Pine County NV-
1244 PM PDT WED AUG 9 2017
...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN WHITE PINE AND
SOUTHEASTERN ELKO COUNTIES UNTIL 130 PM PDT...
At 1243 PM PDT, Doppler radar was tracking a strong thunderstorm 16
miles east of Lages Junction, moving northeast at 15 mph.
Dime size hail and wind gusts 40 to 50 mph will be possible with this
storm.
Locations impacted include...
Tippets Road.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
&&
LAT...LON 3988 11439 3997 11447 4024 11416 4015 11404
3997 11404
TIME...MOT...LOC 1943Z 234DEG 15KT 3998 11433
JRMSpecial weather statement, Aug 9, 1:28 PM PDT, 16 minutes before
Special Weather Statement National Weather Service Elko NV 128 PM PDT WED AUG 9 2017 NVZ036-092115- Northern Lander County and Northern Eureka County NV- 128 PM PDT WED AUG 9 2017 ...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN LANDER AND NORTHWESTERN EUREKA COUNTIES UNTIL 215 PM PDT... At 127 PM PDT, Doppler radar was tracking a strong thunderstorm 17 miles south of Crescent Valley, moving northeast at 10 mph. Half inch hail and wind gusts 40 to 50 mph will be possible with this storm, along with brief heavy rains. Locations impacted include... Mount Tenabo. PRECAUTIONARY/PREPAREDNESS ACTIONS... Torrential rainfall is also occurring with this storm, and may lead to localized flooding. Do not drive your vehicle through flooded roadways. && LAT...LON 4009 11668 4018 11678 4036 11667 4015 11646 TIME...MOT...LOC 2027Z 235DEG 8KT 4018 11667 JR
Special weather statement, Aug 9, 1:32 PM PDT, 12 minutes before
Special Weather Statement National Weather Service Elko NV 132 PM PDT WED AUG 9 2017 NVZ035-092115- White Pine County NV- 132 PM PDT WED AUG 9 2017 ...SIGNIFICANT WEATHER ADVISORY FOR EASTERN WHITE PINE COUNTY UNTIL 215 PM PDT... At 132 PM PDT, Doppler radar was tracking a strong thunderstorm 17 miles northwest of Partoun, or 25 miles east of Schellbourne, moving northeast at 30 mph. Dime size hail and wind gusts 40 to 50 mph will be possible with this storm. This storm will remain over mainly rural areas of eastern White Pine County. LAT...LON 3970 11427 3980 11434 3995 11405 3972 11404 TIME...MOT...LOC 2032Z 237DEG 24KT 3978 11418 99
Special weather statement, Aug 9, 1:35 PM PDT, 9 minutes before
Special Weather Statement National Weather Service Elko NV 135 PM PDT WED AUG 9 2017 NVZ036-092115- Northern Lander County and Northern Eureka County NV- 135 PM PDT WED AUG 9 2017 ...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL EUREKA COUNTY UNTIL 215 PM PDT... At 135 PM PDT, Doppler radar was tracking a strong thunderstorm 17 miles southeast of Crescent Valley, moving northeast at 15 mph. Half inch hail and wind gusts 40 to 50 mph will be possible with this storm. This storm will remain over mainly rural areas of central Eureka County. LAT...LON 4014 11639 4021 11647 4038 11630 4023 11611 TIME...MOT...LOC 2035Z 227DEG 12KT 4020 11638 99
Special weather statement, Aug 9, 1:35 PM PDT, 9 minutes before
Special Weather Statement National Weather Service Elko NV 135 PM PDT WED AUG 9 2017 NVZ030-092115- Humboldt County NV- 135 PM PDT WED AUG 9 2017 ...SIGNIFICANT WEATHER ADVISORY FOR EAST CENTRAL HUMBOLDT COUNTY UNTIL 215 PM PDT... At 135 PM PDT, Doppler radar was tracking a strong thunderstorm 8 miles north of Paradise Valley, moving northeast at 10 mph. Dime size hail and wind gusts of 50 to 55 mph will be possible with this storm. Locations impacted include... Paradise Valley. PRECAUTIONARY/PREPAREDNESS ACTIONS... Torrential rainfall is also occurring with this storm, and may lead to localized flooding. Do not drive your vehicle through flooded roadways. Frequent cloud to ground lightning is occurring with this storm. Lightning can strike 10 miles away from a thunderstorm. Seek a safe shelter inside a building or vehicle. This storm may intensify, so be certain to monitor local radio stations and available television stations for additional information and possible warnings from the National Weather Service. && LAT...LON 4149 11755 4165 11762 4178 11732 4154 11719 TIME...MOT...LOC 2035Z 242DEG 8KT 4161 11748 JRM
Special weather statement, Aug 9, 1:37 PM PDT, 7 minutes before
Special Weather Statement National Weather Service Elko NV 137 PM PDT WED AUG 9 2017 NVZ031-092100- Northern Elko County NV- 137 PM PDT WED AUG 9 2017 ...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN ELKO COUNTY UNTIL 200 PM PDT... At 137 PM PDT, Doppler radar was tracking a strong thunderstorm 8 miles west of Owyhee, moving northeast at 15 mph. Half inch hail and wind gusts 40 to 50 mph will be possible with this storm. This storm will remain over mainly rural areas of northwestern Elko County. LAT...LON 4189 11626 4196 11634 4200 11629 4200 11596 TIME...MOT...LOC 2037Z 226DEG 11KT 4195 11626 99
The office that day
Everything else NWS Elko, NV issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 9, 12:23 PM PDT | Special Weather Statement | LKN | Eureka | 37 min |
| Aug 9, 12:44 PM PDT | Flash Flood Warning | LKN | Eureka | 5 hr |
| Aug 9, 12:44 PM PDT | Special Weather Statement | LKN | 46 min | |
| Aug 9, 1:19 PM PDT | Severe Thunderstorm Warning | LKN | White Pine | 41 min |
| Aug 9, 1:24 PM PDT | Flash Flood Warning | LKN | White Pine | 3 hr |
| Aug 9, 1:28 PM PDT | Special Weather Statement | LKN | Eureka | 47 min |
| Aug 9, 1:32 PM PDT | Special Weather Statement | LKN | 43 min | |
| Aug 9, 1:34 PM PDT | Areal Flood Advisory | LKN | Lander | 3 hr |
| Aug 9, 1:35 PM PDT | Special Weather Statement | LKN | Eureka | 40 min |
| Aug 9, 1:37 PM PDT | Special Weather Statement | LKN | 23 min | |
| Aug 9, 1:57 PM PDT | Special Weather Statement | LKN | 48 min | |
| Aug 9, 1:59 PM PDT | Special Weather Statement | LKN | 46 min | |
| Aug 9, 2:01 PM PDT | Areal Flood Advisory | LKN | Lander | 3 hr |
| Aug 9, 2:16 PM PDT | Special Weather Statement | LKN | 44 min | |
| Aug 9, 2:21 PM PDT | Areal Flood Advisory | LKN | Humboldt | 3 hr |
| Aug 9, 2:30 PM PDT | Severe Thunderstorm Warning | LKN | Elko | 45 min |
| Aug 9, 2:32 PM PDT | Special Weather Statement | LKN | Lander | 43 min |
| Aug 9, 2:32 PM PDT | Severe Thunderstorm Warning | LKN | Elko | 43 min |
| Aug 9, 2:50 PM PDT | Flash Flood Warning | LKN | Elko | 3 hr |
| Aug 9, 2:51 PM PDT | Flash Flood Warning | LKN | Elko | 4 hr |
| Aug 9, 3:12 PM PDT | Severe Thunderstorm Warning | LKN | Elko | 51 min |
| Aug 9, 3:22 PM PDT | Special Weather Statement | LKN | 53 min | |
| Aug 9, 3:23 PM PDT | Areal Flood Advisory | LKN | Lander | 3 hr |
| Aug 9, 3:33 PM PDT | Special Weather Statement | LKN | 42 min | |
| Aug 9, 3:50 PM PDT | Special Weather Statement | LKN | Elko | 40 min |
| Aug 9, 3:56 PM PDT | Severe Thunderstorm Warning | LKN | Lander | 64 min |
| Aug 9, 4:07 PM PDT | Flash Flood Warning | LKN | Elko | 3 hr |
| Aug 9, 4:12 PM PDT | Special Weather Statement | LKN | 48 min | |
| Aug 9, 4:18 PM PDT | Special Weather Statement | LKN | 42 min | |
| Aug 9, 4:19 PM PDT | Special Weather Statement | LKN | 41 min | |
| Aug 9, 4:55 PM PDT | Special Weather Statement | LKN | 50 min |
Nearby
Severe Thunderstorm Warnings in Nevada, 2017Every severe thunderstorm warning in 2017
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.